Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 29, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 4, 2018, 12:21 AM CDT for 5 counties in Alabama. It was in force for 54 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 4, 2018, 12:21 AM CDT (05:21 UTC)
- Expired
- Apr 4, 2018, 1:15 AM CDT
- In force
- 54 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Calhoun County, AL, Clay County, AL, Cleburne County, AL, Randolph County, AL, Talladega County, AL
The radar
The Birmingham radar (KBMX), 83 km from the middle of the area, began a volume at 05:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 4, 12:40 AM CDT | TSTM WND DMG | 3 Ne Alexandria, AL | EM REPORTS POWER LINES DOWN AT INTERSECTION OF CEDAR SPRINGS ROAD AND POST OAK ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 9:47 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 5.4 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1767 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
241
WUUS54 KBMX 040521
SVRBMX
ALC015-027-029-111-121-040615-
/O.NEW.KBMX.SV.W.0029.180404T0521Z-180404T0615Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
1221 AM CDT WED APR 4 2018
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Talladega County in east central Alabama...
Northern Randolph County in east central Alabama...
Calhoun County in east central Alabama...
Cleburne County in east central Alabama...
Northeastern Clay County in east central Alabama...
* Until 115 AM CDT
* At 1221 AM CDT, severe thunderstorms were located along a line
extending from near Pleasant Gap to near Jacksonville State
University to near Talladega Superspeedway to near Logan Martin
Dam, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Anniston, Oxford, Talladega, Jacksonville, Piedmont, Heflin,
Lineville, West End-Cobb Town, Cobb Town, Fort McClellan, Saks,
Lincoln, Weaver, Riverside, Munford, Ohatchee, Hobson City,
Ranburne, Fruithurst and Waldo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3332 8637 3336 8634 3338 8637 3351 8628
3349 8624 3354 8619 3359 8622 3362 8617
3368 8620 3370 8619 3367 8616 3371 8614
3377 8604 3379 8606 3390 8588 3397 8569
3394 8553 3396 8540 3334 8528
TIME...MOT...LOC 0521Z 281DEG 37KT 3396 8557 3386 8570 3352 8605 3335
8634
HAIL...<.75IN
WIND...60MPH
$$
17/KLAWS2 follow-up statements
469
WWUS54 KBMX 040538
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
1238 AM CDT WED APR 4 2018
ALC015-027-029-111-121-040615-
/O.CON.KBMX.SV.W.0029.000000T0000Z-180404T0615Z/
Talladega AL-Randolph AL-Calhoun AL-Cleburne AL-Clay AL-
1238 AM CDT WED APR 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR CENTRAL TALLADEGA...NORTHERN RANDOLPH...CENTRAL CALHOUN...
CLEBURNE AND NORTHEASTERN CLAY COUNTIES...
At 1238 AM CDT, severe thunderstorms were located along a line
extending from 6 miles north of Mars Hills to 8 miles northwest of
Fruithurst to near Mount Cheaha to near Winterboro, moving east at 45
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Anniston, Oxford, Talladega, Jacksonville, Piedmont, Heflin,
Lineville, West End-Cobb Town, Cobb Town, Fort McClellan, Saks,
Lincoln, Weaver, Munford, Hobson City, Ranburne, Fruithurst, Waldo,
Edwardsville and Woodland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3332 8637 3336 8634 3338 8637 3351 8628
3349 8624 3356 8616 3392 8567 3394 8553
3396 8540 3334 8528
TIME...MOT...LOC 0538Z 281DEG 37KT 3393 8538 3383 8551 3349 8586 3332
8615
HAIL...<.75IN
WIND...60MPH
$$
17/KLAWS953
WWUS54 KBMX 040601
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
101 AM CDT WED APR 4 2018
ALC015-121-040611-
/O.CAN.KBMX.SV.W.0029.000000T0000Z-180404T0615Z/
Talladega AL-Calhoun AL-
101 AM CDT WED APR 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL TALLADEGA AND CENTRAL
CALHOUN COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 200 AM CDT for
east central Alabama.
LAT...LON 3337 8529 3334 8534 3333 8587 3345 8566
3374 8536
TIME...MOT...LOC 0601Z 281DEG 37KT 3389 8511 3379 8524 3345 8559 3328
8588
$$
ALC027-029-111-040615-
/O.CON.KBMX.SV.W.0029.000000T0000Z-180404T0615Z/
Randolph AL-Cleburne AL-Clay AL-
101 AM CDT WED APR 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 115 AM CDT
FOR NORTHERN RANDOLPH...SOUTHEASTERN CLEBURNE AND EAST CENTRAL CLAY
COUNTIES...
At 101 AM CDT, severe thunderstorms were located along a line
extending from 9 miles southwest of Rockmart to near Buchanan to near
Fosters Cross Roads to near Ashland, moving east at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Lineville, Ranburne, Woodland, Morrison Cross Roads, Barfield,
Abernathy, Fosters Cross Roads, Trickem, Graham, I 20 Welcome Center,
Newell and Micaville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3337 8529 3334 8534 3333 8587 3345 8566
3374 8536
TIME...MOT...LOC 0601Z 281DEG 37KT 3389 8511 3379 8524 3345 8559 3328
8588
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 3, 9:49 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Apr 3, 9:49 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 949 PM CDT Tue Apr 3 2018 .UPDATE... MESOSCALE UPDATE. && .DISCUSSION... A QLCS with a history of damaging winds is making its way across NW Alabama but appears to be losing a little bit of intensity. This is likely due to a pocket of lower quality moisture as a result of mixing this afternoon. However, greater surface to 925mb dewpoints are advecting from the southwest across SE Mississippi and SW Alabama. There may be enough time for a tongue of MLCAPE up to 1200 J/kg to surge northward ahead of the line as it reaches the I-59 corridor and areas to the east. This would likely result in some reintensification of the QLCS with a damaging wind threat continuing all the way to the AL/GA state line and as far south as Interstate 85. The increase in moisture quality would suggest a better chance for tornadoes, but surface winds are expected to become more veered with time. This should limit the tornado threat, though a couple of brief tornadoes cannot be completely ruled out. 87/Grantham && .AVIATION... 00Z TAF Discussion. A potent storm system will sweep across the Central Gulf Coast region tonight. South winds 12-22 kts with higher gusts will prevail this evening ahead of a fast-moving squall line. Made minor changes to adjust for arrival timing of the squall line; near a KTCL-KBHM line by 04z, near KEET by 05z, and near KASN-KANB by 06Z. Portions of the line will contain large hail and wind gusts in excess of 50 mph. A gradual weakening trend is expected after 06Z. Widespread MVFR cigs expected behind the squall line, but rapid drying in the low levels will bring clearing skies to the northern TAFS between 09z and 12z. Winds behind the squall line become westerly, then northwesterly just before sunrise, with sustained wind up to 12kts with higher gusts. 14 && .FIRE WEATHER... Scattered showers are possible this afternoon before wetting rains will be possible for tonight into Wednesday with the arrival of the next frontal system. Much colder weather expected Wednesday into Thursday. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 47 58 32 67 45 / 90 10 0 0 10 Anniston 49 59 34 68 46 / 90 20 0 0 10 Birmingham 48 60 35 70 48 / 90 10 0 0 10 Tuscaloosa 49 62 36 70 48 / 90 10 0 0 10 Calera 49 60 36 70 48 / 90 20 0 0 10 Auburn 57 62 38 69 46 / 90 40 0 0 10 Montgomery 56 65 37 72 46 / 90 30 0 0 0 Troy 59 64 37 71 45 / 80 50 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Apr 3, 10:00 PM CDT, 2 hours 21 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1000 PM CDT Tue Apr 3 2018 ALZ011>015-017>050-050600- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1000 PM CDT Tue Apr 3 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Tonight. Severe storms are possible through 4 AM Wednesday generally along and north of Interstate 85, with a higher threat for areas north of Interstate 20. Damaging winds up to 70 mph will be the main threat, but a couple of brief tornadoes cannot be completely ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Cold weather expected Wednesday night into Thursday morning. Areas in the North Central Alabama could drop to near or below freezing. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will likely be needed tonight.
In the hours before
Local storm report, Apr 3, 11:57 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1157 PM CDT TUE APR 3 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 PM TSTM WND DMG BLOUNTSVILLE 34.09N 86.59W
04/03/2018 BLOUNT AL EMERGENCY MNGR
EM REPORTS POWER LINES DOWN ON BRIARWOOD RD
IN BLOUNTSVILLE.
&&Local storm report, Apr 4, 12:00 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1200 AM CDT WED APR 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1148 PM TSTM WND DMG 2 SW KEENER 34.13N 85.97W
04/03/2018 ETOWAH AL EMERGENCY MNGR
EM REPORTS TREES BLOCKING ROAD NEAR 5810
SCENIC HIGHWAY. TIME ESTIMATED BY RADAR.
&&Special weather statement, Apr 4, 12:03 AM CDT, 18 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1203 AM CDT WED APR 4 2018
ALZ019-025-027-033-034-040600-
Bibb AL-Calhoun AL-Shelby AL-Talladega AL-Perry AL-
1203 AM CDT WED APR 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR TALLADEGA...SHELBY...CALHOUN...
PERRY AND BIBB COUNTIES UNTIL 100 AM CDT...
At 1203 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hokes Bluff to near Logan Martin Lake to
Harpersville to Ross Bridge to near Uniontown. Movement was east at
60 mph.
Wind gusts of 50 to 55 mph will be possible with these storms.
Locations impacted include...
Hoover, Alabaster, Anniston, Pelham, Oxford, Helena, Talladega,
Sylacauga, Pell City, Jacksonville, Leeds, Calera, Chelsea,
Montevallo, Childersburg, Brent, Piedmont, Columbiana, Marion and
Centreville.
LAT...LON 3365 8564 3350 8590 3330 8598 3329 8612
3310 8618 3307 8688 3284 8688 3284 8702
3249 8711 3248 8742 3231 8742 3231 8752
3300 8742 3313 8728 3355 8652 3350 8638
3340 8638 3341 8635 3392 8595 3395 8553
TIME...MOT...LOC 0503Z 262DEG 52KT 3398 8583 3347 8622 3336 8645 3338
8688 3250 8753
17/KLAWSLocal storm report, Apr 4, 12:04 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1204 AM CDT WED APR 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 PM TSTM WND DMG GADSDEN MALL 33.99N 86.00W
04/03/2018 ETOWAH AL EMERGENCY MNGR
EM REPORTS TREES DOWN ON RAINBOW DRIVE AT
759 OVERPASS. TIME ESTIMATED BY RADAR.
&&Local storm report, Apr 4, 12:06 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1206 AM CDT WED APR 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1142 PM TSTM WND DMG GADSDEN MALL 33.99N 86.00W
04/03/2018 ETOWAH AL EMERGENCY MNGR
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
GADSDEN MALL. EM REPORTS TREES DOWN ON
RAINBOW DRIVE AT 759 OVERPASS. TIME
ESTIMATED BY RADAR.
&&Local storm report, Apr 4, 12:10 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1210 AM CDT WED APR 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM TSTM WND DMG 3 ENE GADSDEN STEAM PLA 34.03N 85.92W
04/03/2018 ETOWAH AL PUBLIC
EM REPORTS TREES AND POWER LINES DOWN ON
POPE ROAD. TIME ESTIMATED BY RADAR.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 9:10 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 80 min |
| Apr 3, 9:44 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 61 min |
| Apr 3, 9:51 PM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 54 min |
| Apr 3, 9:55 PM CDT | Special Weather Statement | BMX | Pickens | 65 min |
| Apr 3, 10:31 PM CDT | Special Weather Statement | BMX | Tuscaloosa, Walker | 59 min |
| Apr 3, 10:49 PM CDT | Special Weather Statement | BMX | Greene, Pickens, Sumter | 56 min |
| Apr 3, 10:52 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson | 53 min |
| Apr 3, 11:29 PM CDT | Special Weather Statement | BMX | Etowah, St. Clair | 61 min |
| Apr 3, 11:49 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee, Etowah | 56 min |
| Apr 4, 12:03 AM CDT | Special Weather Statement | BMX | Bibb, Calhoun, Perry, Shelby, Talladega | 57 min |
| Apr 4, 12:42 AM CDT | Special Weather Statement | BMX | Autauga, Chilton, Coosa, Dallas, Lowndes | 63 min |
| Apr 4, 1:34 AM CDT | Severe Thunderstorm Warning | BMX | Coosa, Elmore | 45 min |
| Apr 4, 3:14 AM CDT | Freeze Warning | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 10 more | 29 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.